Kentucky, 2003

Flash Flood in Kentucky, September 2, 2003

September 2, 2003 · NWS LMK · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 2, 3:30 AM EST, 8 hours 30 minutes earlier.

Area forecast discussion, Sep 2, 3:30 AM EST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT TUE SEP 2 2003

FRONT REMAINS NEAR STATIONARY ACROSS SOUTHERN INDIANA THIS MORNING
WITH AREAS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING
NORTHEAST ALONG THE OHIO RIVER. OVER SOUTHEAST PARTS OF CENTRAL
KENTUCKY SKIES REMAINED PARTLY CLOUDY.

MODELS SIMILAR IN KEEPING HEAVY RAIN ACROSS LOWER OHIO VALLEY
THROUGH TONIGHT THEN GRADUALLY DIMINISHING THE RAIN DURING THE
AFTERNOON AND EARLY EVENING ON WEDNESDAY. GFS HAS BEEN MORE
CONSISTENT WITH PATTERN. HOWEVER ETA SEEMS TO BE DESCRIBING THE
PRECIPITATION PATTERN BETTER. WILL USE A BLEND OF THE MODELS.

.SHORT TERM ...
MODELS SHOW LIFT INCREASING EARLY THIS MORNING AND CONTINUING
THROUGH MUCH OF THE DAY AND NIGHT AS FRONT SAGS ONLY SLOWLY TO THE
SOUTH. ALSO UPPER LEVEL JET IS MOVING ACROSS TO OUR NORTH WITH FA IN
THE RIGHT REAR QUADRANT FOR MUCH OF PERIOD. THE UPPER LEVEL
DIVERGENCE OVER THE AREA WILL ADD TO INCREASE IN PRECIPITATION. IN
ADDITION PRECIP. WATER IS ABOVE 1.5 TO 2 INCHES ACROSS MOST OF THE
AREA THROUGH TONIGHT. THIS WILL RESULT IN PERIODS OF VERY HEAVY
RAIN. WILL KEEP HIGHEST POPS ALONG AND NORTH OF THE OHIO RIVER TODAY
WITH LIKELY POPS EXTENDING OVER ALL BUT THE SOUTHEAST.

WILL GO WITH FLOOD WATCH FOR NORTHERN TWO THIRDS OF FA (ALL EXCEPT
SOUTH CENTRAL KENTUCKY WHERE RAIN WHERE RAIN WILL BE MORE
SCATTERED). EXPECT THAT WATCH MAY NEED TO BE EXTENDED INTO SOUTH
CENTRAL KENTUCKY FOR TONIGHT AND POSSIBLY PART OF WEDNESDAY.

ON WEDNESDAY...JET MOVES TO THE EAST AS FRONT DROPS SOUTHEAST INTO
KENTUCKY. SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH DURING
THE AFTERNOON...AND FINALLY END OVER MOST OF FA WEDNESDAY EVENING.

LONGER TERM...
DRIER AIR WILL SETTLE INTO THE AREA ON THURSDAY AND CONTINUE THROUGH
THE WEEKEND.

.LMK...FLOOD WATCH TODAY AND TONIGHT FOR ALL OF SOUTH CENTRAL
INDIANA AND THE NORTHERN HALF OF CENTRAL KENTUCKY.

SCHOLZ
Hazardous weather outlook, Sep 2, 8:47 AM EST, 3 hours 13 minutes before
INZ076>079-083-084-089>092-KYZ023>042-045>049-053>057-061>067-
070>078-081-082-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
947 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH HAS BEEN EXTENDED TO THE SOUTH AND NOW INCLUDES ALL OF
CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA...IN EFFECT FOR TODAY AND
TONIGHT. THE REMNANTS OF TROPICAL STORM GRACE...COMBINED WITH A
STALLED FRONTAL BOUNDARY ACROSS THE OHIO VALLEY...WITH CONTINUE TO
BRING PERIODS OF HEAVY RAIN TO THE OUTLOOK AREA. RAINFALL AMOUNTS
FROM TODAY THROUGH WEDNESDAY COULD APPROACH 5 INCHES. WIDESPREAD
FLOODING PROBLEMS MAY DEVELOP AS A RESULT OF THE HEAVY RAINFALL.
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED ALTHOUGH A FEW
THUNDERSTORMS MAY CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF HEAVY RAIN WILL CONTINUE ON WEDNESDAY WITH ADDITIONAL
FLOODING PROBLEMS POSSIBLE. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED. A COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA LATE ON
WEDNESDAY BRINGING AN END TO THE WIDESPREAD RAIN AND POTENTIAL
FLOODING. THE REMAINDER OF THE WEEK IS FORECAST TO BE MILD AND DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH WEDNESDAY FOR FLOODING.

JB

The radar

The Louisville radar (KLVX), 87 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Taylor

When
September 2, 12:00 PM EST to 1:40 PM EST
Where
Taylor County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -85.328 (the zone’s center; the record gives no point)

Mt. Carmel Road and Palestine Road were covered with water. Gilboa Road was closed due to high water. Taylors Chapel Road was covered with flowing water and mud and was closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337255.